Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 64, NWS Albuquerque, NM

September 14, 2014Bernalillo County, Santa Fe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 14, 2014, 3:40 PM MDT for Bernalillo County, Santa Fe County, Torrance County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2014, 3:40 PM MDT (21:40 UTC)
Expired
Sep 14, 2014, 5:45 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Bernalillo County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 57 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2014-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2014-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WGUS55 KABQ 142140
FFWABQ
NMC001-049-057-142345-
/O.NEW.KABQ.FF.W.0064.140914T2140Z-140914T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
340 PM MDT SUN SEP 14 2014

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SANTA FE COUNTY IN NORTH CENTRAL NEW MEXICO
  EXTREME NORTHWESTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO
  EAST CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 545 PM MDT

* AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS NEAR EDGEWOOD...OR ABOUT 10     
  MILES WEST OF MORIARTY. THE STORMS PRODUCING VERY HEAVY RAIN       
  WERE NEARLY STATIONARY. FLOODING IS EXPECTED ON COUNTY ROAD 7...
  STATE ROAD 217...BARTON ROAD...AND RESIDENCES AND RANCHES WITHIN
  THIS GENERAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN ALBUQUERQUE AT 1-888-386-7637.

&&

LAT...LON 3509 10627 3510 10613 3502 10608 3499 10627

$$

SHOEMAKE
1 follow-up statement
016 
WGUS75 KABQ 142340
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 PM MDT SUN SEP 14 2014

NMC001-049-057-142348-
/O.EXP.KABQ.FF.W.0064.000000T0000Z-140914T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA FE NM-TORRANCE NM-BERNALILLO NM-
540 PM MDT SUN SEP 14 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR EAST CENTRAL
BERNALILLO...EXTREME NORTHWESTERN TORRANCE AND SOUTHWESTERN SANTA FE
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL HAS
ENDED ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING FROM RUNOFF MAY CONTINUE...BUT THE 
THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE.

TO REPORT ANY FLOODING...CONTACT THE NATIONAL WEATHER SERVICE IN 
ALBUQUERQUE AT 1-888-386-7637.

LAT...LON 3509 10627 3510 10613 3502 10608 3499 10627

$$

SHOEMAKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:20 PM MDT, 20 minutes earlier.

Area forecast discussion, Sep 14, 3:20 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT SUN SEP 14 2014

.SYNOPSIS...
AN ACTIVE WEATHER PATTERN LIES AHEAD FOR CENTRAL AND NORTHERN NEW
MEXICO THROUGH THE WEEK AND INTO NEXT WEEKEND. DAILY ROUNDS OF
AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH AFTERNOON.
A BACKDOOR COLD FRONT WILL DROP INTO NORTHEAST AND EAST CENTRAL
NEW MEXICO MONDAY...HELPING TO GET STORMS GOING ALONG THE CENTRAL
MOUNTAINS. DESPITE THE FACT THAT THE FOUR CORNERS HIGH WILL BE
STRENGTHENING DURING THE WEEK...PLENTIFUL LOW LEVEL MOISTURE WILL
COMBINE WITH ABOVE AVERAGE TEMPERATURES AND RESULT IN SCATTERED
STORMS OVER THE MOUNTAINS...ESPECIALLY SOUTHWEST. ACTIVITY IS
EXPECTED TO INCREASE FURTHER TOWARD THE END OF THE WEEK AS
MOISTURE ASSOCIATED WITH HURRICANE ODILE MOVES UP FROM THE
SOUTHWEST.

&&

.DISCUSSION...
UPPER LEVEL RIDGE OVER THE INTERMOUNTAIN WEST CONTINUING TO
AMPLIFY TODAY. SOUTHERLY FLOW NEAR MOUNTAIN TOP LEVEL DOWN TO THE
SURFACE...HOWEVER...CONTINUES TO BRING MOISTURE INTO CENTRAL NEW
MEXICO THIS AFTERNOON. BACKDOOR COLD FRONT DROPS INTO NE NM
MONDAY...THEN THROUGH THE EAST CENTRAL PLAINS AND UP TO THE EAST
SLOPES OF THE CENTRAL MOUNTAINS BY LATE AFTERNOON. INCREASING
ELY UPSLOPE FLOW WILL LIKELY FAVOR THE CENTRAL HIGHLANDS AND EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN. MOST STORM ACTIVITY WILL
SHIFT WWD DURING THE EVENING AS THE EAST WINDS PUSH THROUGH THE
CANYONS OF THE CENTRAL MOUNTAIN CHAIN. MODERATE EAST WINDS
EXPECTED THOUGH TIJERAS CANYON MONDAY EVENING.

UPPER HIGH CONTINUES TO STRENGTHEN OVER THE FOUR CORNERS TUESDAY AND
WEDNESDAY. PLENTY OF LOW LEVEL MOISTURE REMAINS HOWEVER FOR ROUNDS
OF AFTERNOON AND EARLY EVENING SHOWERS AND STORMS....ESPECIALLY
SOUTH OF INTERSTATE 40.

MODELS REMAIN IN GOOD AGREEMENT THAT THE UPPER HIGH WILL BE FORCED
EWD WEDNESDAY NIGHT AND THURSDAY. STILL UNCERTAINTY WITH REGARD TO
HOW THE REMNANT MOISTURE FROM ODILE MOVES UP BUT THE 12Z MODEL
SUITE TREND IS MUCH MORE FAVORABLE FOR EITHER BRINGING UP DEEP
MOISTURE DIRECTLY FROM ODILE AND/OR SUB-TROPICAL MOISTURE FROM
CENTRAL MEXICO IN THE SOUTHERLY FLOW BETWEEN THE HURRICANE
CIRCULATION AND THE UPPER HIGH TO THE EAST. INCREASED PRECIP
CHANCES THURSDAY NIGHT THROUGH FRIDAY NIGHT AS A RESULT OF THE
INCREASING MODEL AGREEMENT THAT THIS PERIOD WILL BE RATHER WET.

GFS AND ECMWF IN FAIRLY GOOD AGREEMENT THAT THE CLOSED UPPER LOW
RESPONSIBLE FOR BRINGING UP ODILE AND OR DEEP SUBTROPICAL MOISTURE
INTO NM DROPS SOUTHEASTWARD INTO SRN CALIFORNIA FRIDAY NIGHT AND
SATURDAY. GFS AND ECMWF IN GOOD AGREEMENT THAT A SOUTHERLY FLOW
ALOFT OVER NM WILL CONTINUE THROUGH NEXT WEEKEND.

33

&&

.FIRE WEATHER...
NO HAZARDOUS FIRE WEATHER IMPACTS ARE EXPECTED THROUGH THE FORECAST
PERIOD.

ABOVE NORMAL ATMOSPHERIC MOISTURE WILL CHARACTERIZE THE FORECAST
THROUGH THE NEXT SEVEN DAYS THANKS TO A RECHARGE FROM A BACKDOOR
FRONT MONDAY AND THEN MOISTURE FROM HURRICANE ODILE LATE IN THE
WEEK. WETTING SHOWERS AND THUNDERSTORMS ARE FORECAST EACH DAY WITH
AN INCREASE FROM WEST TO EAST TOWARD THE END OF THE WEEK AS THE
REMNANTS OF ODILE GET CAUGHT UP IN THE WESTERLIES AHEAD OF A
CALIFORNIA TROUGH. THE CALIFORNIA TROUGH IS FORECAST TO BECOME A
CUT-OFF LOW AND DRIFT EAST INTO THE GREAT BASIN THROUGH NEXT
WEEKEND...HELPING TO KEEP MOISTURE STREAMING NORTH INTO NEW MEXICO.

THE WARMING TREND THAT KICKED-OFF YESTERDAY WILL CONTINUE INTO MID
WEEK...WITH ABOVE NORMAL HIGHS SHOWING UP ACROSS MUCH OF NORTHERN
NEW MEXICO AROUND THE MIDDLE OF THE WEEK THANKS TO A BUILDING UPPER
HIGH OVER THE STATE. LOW TEMPERATURES WILL BE ABOVE NORMAL TONIGHT
AND WILL PERSIST ABOVE NORMAL THROUGH NEXT WEEKEND. HUMIDITY
RECOVERY HAS BEEN GOOD TO EXCELLENT THE PAST TWO NIGHTS AND THE
LOOKS TO CONTINUE THROUGH NEXT WEEKEND.

11

&&

.AVIATION...
18Z TAF CYCLE
MVFR CIGS LINGERING ACROSS THE SOUTHEAST PLAINS NEAR KROW AND ALSO
ASSOCIATED WITH ISOLATED SHOWERS MOVING NNE. ELSEWHERE...VFR
CONDITIONS PREVAIL AND ARE FORECAST TO PERSIST THROUGH THE TAF
PERIOD WITH A COUPLE OF EXCEPTIONS. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER THE
MOUNTAINS AND MOVE SLOWLY TO THE ENE...POSSIBLY IMPACTING KGUP...
KSAF AND KLVS LATE AFTERNOON INTO THE EARLY EVENING HOURS. SHORT-
LIVED MVFR CONDITIONS WILL ACCOMPANY THIS ACTIVITY. OVERNIGHT... A
LOW STRATUS DECK IS FORECAST TO DEVELOP ACROSS THE EASTERN PLAINS
AND IN THE LOWER RIO GRANDE VALLEY. KTCC AND KROW WILL BE IMPACTED
BY THESE MVFR CIGS WITH POTENTIAL FOR VSBY REDUCTIONS AS WELL. LOW
STRATUS WILL ATTEMPT TO MAKE A NORTHWARD RUN ON KABQ/KAEG EARLY
MONDAY MORNING AS WELL PER LATEST NAM FORECAST SOUNDINGS...BUT
FORECAST CONFIDENCE TOO LOW TO INCLUDE IN TAFS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  55  86  57  85 /  20  10  10  10
DULCE...........................  44  83  46  82 /   5  20  20  20
CUBA............................  49  80  50  82 /  10  20  30  30
GALLUP..........................  51  83  52  82 /  30  30  30  20
EL MORRO........................  49  76  51  76 /  40  30  30  30
GRANTS..........................  52  80  53  79 /  20  20  30  30
QUEMADO.........................  51  78  53  75 /  20  30  30  30
GLENWOOD........................  53  85  55  77 /  10  30  40  20
CHAMA...........................  42  78  42  77 /  10  20  30  30
LOS ALAMOS......................  52  77  53  77 /  10  20  40  30
PECOS...........................  51  74  51  74 /  10  20  40  30
CERRO/QUESTA....................  47  77  46  77 /  10  20  30  20
RED RIVER.......................  45  67  45  68 /  10  40  50  30
ANGEL FIRE......................  41  70  40  72 /   5  30  40  30
TAOS............................  47  77  48  77 /   5  20  30  20
MORA............................  48  72  48  74 /  10  40  40  30
ESPANOLA........................  54  83  53  82 /   5  20  30  10
SANTA FE........................  53  77  53  77 /   5  20  40  20
SANTA FE AIRPORT................  53  81  53  81 /   5  20  30  20
ALBUQUERQUE FOOTHILLS...........  58  81  58  82 /   5  20  40  20
ALBUQUERQUE HEIGHTS.............  60  83  60  83 /   5  10  30  20
ALBUQUERQUE VALLEY..............  56  85  57  85 /   5  10  30  10
ALBUQUERQUE WEST MESA...........  59  84  60  84 /   5  10  30  10
LOS LUNAS.......................  57  83  58  83 /   5  10  30  10
RIO RANCHO......................  59  84  59  84 /   5  10  30  10
SOCORRO.........................  60  85  62  84 /  20  10  20  10
SANDIA PARK/CEDAR CREST.........  52  78  53  78 /   5  30  40  30
TIJERAS.........................  51  79  53  79 /   5  30  40  20
MORIARTY/ESTANCIA...............  49  81  49  80 /  10  30  40  20
CLINES CORNERS..................  52  75  52  75 /  10  20  40  30
GRAN QUIVIRA....................  54  76  55  75 /  20  30  40  20
CARRIZOZO.......................  57  79  59  77 /  20  20  40  20
RUIDOSO.........................  52  75  53  71 /  20  30  50  40
CAPULIN.........................  50  68  48  77 /  10  30  20  30
RATON...........................  49  73  48  80 /  10  30  20  30
SPRINGER........................  50  76  49  80 /   5  20  20  20
LAS VEGAS.......................  48  76  48  76 /   5  30  40  30
CLAYTON.........................  56  74  54  80 /   5  20  10  10
ROY.............................  52  78  53  76 /   5  20  10  10
CONCHAS.........................  58  82  58  81 /   5  20  20  10
SANTA ROSA......................  57  83  58  78 /  10  20  40  10
TUCUMCARI.......................  58  85  58  82 /   5  20  20  10
CLOVIS..........................  57  83  58  78 /  10  30  40  10
PORTALES........................  58  84  61  79 /  10  30  40  20
FORT SUMNER.....................  57  83  61  79 /  10  20  40  10
ROSWELL.........................  58  85  63  81 /  10  20  50  20
PICACHO.........................  55  79  59  75 /  20  20  50  30
ELK.............................  53  75  55  68 /  20  40  50  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33
Hazardous weather outlook, Sep 14, 5:56 AM MDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 AM MDT SUN SEP 14 2014

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
556 AM MDT SUN SEP 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL FROM SLOW MOVING THUNDERSTORMS COULD PRODUCE
LOCALIZED FLASH FLOOD ACROSS THE SOUTHWEST AND SOUTH CENTRAL
MOUNTAINS ACROSS CHAVES COUNTY AND THE EAST CENTRAL PLAINS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAINFALL IS POSSIBLE ANY DAY THIS COMING WORK WEEK INTO
NEXT WEEKEND. IN GENERAL SOUTHERN AND EASTERN AREAS WILL HAVE
THE GREATEST THREAT. THE HIGHEST RISK IN THE WEST MAY BE ON
THURSDAY. LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 2:16 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance119 min
Sep 14, 4:06 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel114 min
Sep 14, 4:29 PM MDTAreal Flood AdvisoryABQMora, San Miguel2 hr

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.